Kansas, 2011

Hail and Damaging Winds in Kansas, June 20, 2011

June 20, 2011 · NWS DDC · 17 events in 4 counties and zones

A strong cold front and rapidly cooling temperatures aloft helped generate morning thunderstorms with severe weather prevalent across the western counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong cold front and rapidly cooling temperatures aloft helped generate morning thunderstorms with severe weather prevalent across the western counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 2:40 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Jun 20, 2:40 AM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 AM CDT MON JUN 20 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST CHALLENGES ARE STRONG WINDS THIS AFTERNOON INTO
MIDNIGHT AND HIGH TEMPERATURES TODAY ALONG WITH THUNDERSTORM CHANCES.

COLD UPPER LOW AND TROUGH WILL MOVE NORTHEASTWARD FROM COLORADO AND
NEW MEXICO THIS MORNING AND DEEPEN AS IT MOVES INTO WESTERN KANSAS
THIS AFTERNOON. THIS WILL INDUCE STRONG CYCLOGENESIS WITH A SURFACE
LOW RAPIDLY DEEPENING OVER NORTHWEST KANSAS. A COLD FRONT IS ALREADY
MOVING ACROSS GARDEN CITY AND THE FAR WEST FA AND LOOKS TO WEAKEN
AND STALL OUT AROUND DODGE CITY TO A MEADE LINE AROUND NOON. THEN ON
THE BACKSIDE OF THE STRONG SURFACE LOW THE WINDS PICK UP FROM THE
WEST TO NORTHWEST AT 30 TO 50 MPH AND SPREAD EASTWARD INTO WAKEENEY,
DODGE CITY, AND ASHLAND AND WEST. THESE STRONG WINDS COULD LAST
UNTIL MIDNIGHT OR LATER ESPECIALLY CLOSER TO THE CYCLONE IN THE
NORTH FA. WILL GO AHEAD AND ISSUE A WIND ADVISORY FROM NOON TILL
MIDNIGHT. IT COULD BE ALSO CLOSE TO HIGH WIND CRITERIA IN A FEW
COUNTIES TO THE NORTH AND NORTHWEST FA AND WILL LET DAY SHIFT
RE-EVALUATE. WILL INCREASE THE AREAL COVERAGE FOR THUNDERSTORMS
TODAY FROM 20 PERCENT SOUTH TO NEAR 50 PERCENT FAR NORTH FA AS MID
LEVEL COLD POOL INTERACTS WITH 50 TO 60 DEGREE DEWPOINTS. COULD HAVE
NEAR SEVERE HAIL IN THE NORTH WITH THE HIGHEST INSTABILITY CLOSER TO
THE UPPER COLD POOL. WILL CONTINUE WITH THE CHANCE FOR THUNDER UNTIL
OR JUST AFTER MIDNIGHT ESPECIALLY NORTH FA. HIGH TEMPERATURES TODAY
WILL BE TRICKY DEPENDENT ON LOCATION OF THE COLD FRONT. WILL GO WITH
MID 80S WEST TO AROUND 90 AT DODGE CITY TO NEAR 105 AT MEDICINE
LODGE.

FOR LATER TONIGHT THE NORTHWEST WINDS SHOULD BE JUST BELOW WIND
ADVISORY CRITERIA WITH CLOUD COVER DECREASING WEST. OVERNIGHT LOWS
WILL BE IN THE UPPER 50S TO MID 60S WITH GOOD MIXING KEEPING WARMER
TEMPS GOING.

ON TUESDAY MORNING WITH DEEPER MIXING WITH THE SUN COMING UP COULD
AGAIN HAVE NEAR WIND ADVISORY CONDITIONS. THE UPPER CYCLONE AND
TROUGH WILL MOVE INTO NEBRASKA AND EASTERN KANSAS IN THE MORNING
THEN INTO NEBRASKA AND IOWA IN THE LATE AFTERNOON. HIGH TEMPERATURES
FOR TUESDAY AFTERNOON LOOK TO RANGE FROM THE LOW 80S NORTH TO THE
MID AND UPPER 80S SOUTH FA.

FOR TUESDAY NIGHT DRY NORTHWEST UPPER LEVEL FLOW PREVAILS ACROSS THE
PLAINS. A RIDGE OF COOL HIGH PRESSURE PUSHES INTO WESTERN KANSAS
WITH CLEAR SKIES AND DEWPOINTS FALL INTO THE 40S. WINDS WILL LIGHT
WEST TO NORTHWESTERLY. WILL LOWER CURRENT OVERNIGHT LOWS A FEW
NOTCHES INTO THE MID 50S WEST TO AROUND 60 EAST.

.FIRE WEATHER...

RELATIVE HUMIDITIES WILL FALL BELOW 15 PERCENT FOR A TIME IN PRATT
AND BARBER COUNTIES, HOWEVER FUEL STATUS SHOW FUELS TO BE MOIST AND
GREEN ENOUGH TO PREVENT A RED FLAG WARNING.

DAYS 3-7...

THE EXTENDED PERIOD BEGINS 12Z WEDNESDAY. HAVE LARGELY FOLLOWED THE
20.00Z ECMWF FOR GRID MODIFICATIONS AND HAVE LARGELY DISCOUNTED THE
20.00Z GFS DUE TO INITIALIZATION AND MEDIUM RANGE PERFORMANCE
ERRORS. THE GENERAL PATTERN IN THE EXTENDED PERIOD IS VERY WARM
TEMPERATURES AND A FEW BOUTS OF THUNDERSTORMS BUT MAINLY A DRY
PERIOD FOR MUCH OF THE CWFA. ON WEDNESDAY, A LARGE UPPER LEVEL
TROUGH IS EXPECTED TO BE LOCATED OVER THE GREAT LAKES WITH A SURFACE
COLD FRONT EXTENDING DOWN INTO NORTHERN OKLAHOMA. THIS WILL SCOUR
DEWPOINTS AND WITH A DRY AIR ADVECTION PATTERN, AM EXPECTING WARM
AND DRY CONDITIONS BY MID WEEK WITH HIGH TEMPERATURES IN THE 90S DEG
F. THIS FRONT DOES NOT RETURN NORTH AS A WARM FRONT UNTIL FRIDAY,
WHICH SHOULD HELP FOR OUR NEXT CHANCE FOR SOME CONVECTION. A LEE
SURFACE LOW WILL FORM ACROSS THE SOUTHERN PLAINS AND AM EXPECTING
CONVECTION TO BE LOCATED MAINLY ACROSS THE EASTERN CWFA FRIDAY WITH
DRY SLOTTING TO MY SOUTHWEST. BY SATURDAY, THE UPPER LEVEL FLOW
BECOMES A BIT MORE WEST-NORTHWESTERLY WHICH COULD SEND SOME
THUNDERSTORMS THAT FORM OFF THE HIGHER TERRAIN OF THE ROCKIES
TOWARDS OUR WAY. THE 00Z GFS IS CONSIDERABLY MORE WET THAN THE
ECMWF, HOWEVER, I FEEL THAT THE DEWPOINTS AND BOUNDARY LAYER
MOISTURE IS A BIT TOO HIGH AS OUR DROUGHT HAS HELPED TO ALLOW FOR
DEWPOINTS TO MIX TO LOWER VALUES. THE ECMWF IS MORE REASONABLE IS
THIS FASHION WITH LOWER DEWPOINTS AND LOWER PWATS AND HENCE LOWER
QPF. STILL, THE POSITION AND TIMING FOR THESE POTENTIAL MCS EVENTS
IS VERY UNCERTAIN AT THIS POINT BUT IT SOMETHING TO KEEP AN EYE ON.
REGARDLESS, A SUMMER LIKE PATTERN WILL CONTINUE WITH VERY WARM
TEMPERATURES (90S) AND SEASONABLE LOWS (U60S/L70S). -SUGDEN

&&

.AVIATION...

A FAIRLY STRONG COLD FRONT IS MOVING ACROSS WESTERN KANSAS EARLY
THIS MORNING AND IS ROUGHLY FROM KHLC TO KEHA AS OF 08Z. MSAS SURFACE
ANALYSIS SHOWS ABOUT 3 MB PRESSURE RISES IN THE WAKE OF THE FRONT.
THIS FRONT IS ASSOCIATED WITH A FAIRLY STRONG FOR JUNE STANDARDS
UPPER LEVEL LOW THAT IS LOCATED OVER COLORADO. THE FRONT SHOULD
CLEAR THE ENTIRE CWFA AND TERMINALS BY THIS AFTERNOON. KGCK AND KDDC
WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG NORTHERLY WINDS WITH
MAGNITUDES OF 25-30 KNOTS BETWEEN 18Z AND 06Z AS WINDS AT 850 HPA
AROUND 50 KNOTS MIX DOWN AND CAA CONTINUES. ANOTHER ITEM OF CONCERN
FOR THE TAFS IS STRATUS, WHICH IS STARTING TO FILTER DOWN FROM
NORTHWESTERN KANSAS THIS MORNING. MVFR CIGS WILL BE POSSIBLE THIS
MORNING CLOSER TO KGCK AND KHYS. LASTLY, WITH -10 DEG C 500 HPA
TEMPERATURES, AM EXPECTING SOME CONVECTION ACROSS THE CWFA AND WILL
USE CB GROUPS FOR THE TIME BEING. -SUGDEN

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  61  87  58 /  20  20   0   0
GCK  84  59  85  56 /  30  30   0   0
EHA  84  57  84  57 /  20  20   0   0
LBL  87  59  86  56 /  20  20   0   0
HYS  86  61  82  57 /  30  30  20  10
P28 104  66  88  62 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CDT /11 AM MDT/ TODAY TO MIDNIGHT CDT
/11 PM MDT/ TONIGHT FOR KSZ030-043>045-061>064-074>078-084>088.

&&

FN06/36/36
Hazardous weather outlook, Jun 20, 3:04 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
404 AM CDT MON JUN 20 2011

KSZ030-031-043>046-061>066-074>081-084>090-210915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
404 AM CDT MON JUN 20 2011 /304 AM MDT MON JUN 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY INTO THE EVENING AS AN
UPPER LEVEL STORM SYSTEM AND COLD FRONT MOVES ACROSS WESTERN
KANSAS. SMALL HAIL FROM DIME TO NICKEL SIZE AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THE STRONGEST STORMS ESPECIALLY NORTH OF
HIGHWAY 96.

A WIND ADVISORY IS ALSO IN EFFECT FOR THE AFTERNOON INTO THE
EVENING WEST OF LINE FROM WAKEENEY TO DODGE CITY AND ASHLAND. SEE
THE WIND ADVISORY MESSAGE FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE LATE AFTERNOONS AND
EARLY EVENINGS ON FRIDAY INTO SATURDAY. AT THIS TIME IT IS TOO
EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE REQUIRED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The radar

The Dodge City radar (KDDC), 185 km away, was scanning. The volume nearest the first event began at 13:47 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
June 20, 7:47 AM CST
Where
Stanton County, 1.49 mi SSW of Saunders
Measured
0.88 in hail
Reported by
Public
Coordinates
37.460, -102.040

Numerous 1 inch diameter branches were broken and leaves stripped from trees.

Hail, Stanton

When
June 20, 7:50 AM CST
Where
Stanton County, 1.49 mi SSW of Saunders
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.460, -102.040

Thunderstorm Wind, Stanton

When
June 20, 7:50 AM CST
Where
Stanton County, 1.49 mi SSW of Saunders
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.460, -102.040

Winds were estimated to be 60 MPH.

Hail, Hamilton

When
June 20, 6:55 AM MST
Where
Hamilton County, 8.98 mi N of Coolidge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -102.000

Hail, Stanton

When
June 20, 8:00 AM CST
Where
Stanton County, 2.34 mi SSW of Manter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.490, -101.900

Thunderstorm Wind, Stanton

When
June 20, 8:00 AM CST
Where
Stanton County, Manter
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.520, -101.880

Winds were estimated to be 60 MPH.

Hail, Hamilton

When
June 20, 7:01 AM MST
Where
Hamilton County, 1.76 mi SE of Medway
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.000, -101.850

Hail, Hamilton

When
June 20, 7:02 AM MST
Where
Hamilton County, 1.49 mi NNW of Coolidge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.050, -102.010

Hail, Hamilton

When
June 20, 7:15 AM MST
Where
Hamilton County, 2.58 mi ESE of Medway
Measured
1.75 in hail
Reported by
Public
Coordinates
38.000, -101.830

There was unspecified damage to vehicles at this location.

Hail, Stanton

When
June 20, 8:18 AM CST
Where
Stanton County, Johnson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.570, -101.750

Hail, Stanton

When
June 20, 8:20 AM CST
Where
Stanton County, 0.69 mi N of Stanton Co Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.590, -101.700

Hail, Stanton

When
June 20, 8:20 AM CST
Where
Stanton County, 2.82 mi N of Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.610, -101.760

Hail, Grant

When
June 20, 8:30 AM CST
Where
Grant County, 2.14 mi NNW of Stano Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.600, -101.510

Thunderstorm Wind, Grant

When
June 20, 8:30 AM CST
Where
Grant County, 2.14 mi NNW of Stano Station
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.600, -101.510

Winds were estimated to be 60 MPH.

Hail, Hamilton

When
June 20, 7:36 AM MST
Where
Hamilton County, 12.09 mi NNE of Mayline
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.130, -101.580

Hail, Kearny

When
June 20, 8:46 AM CST
Where
Kearny County, 14.01 mi SSW of Lakin
Measured
1 in hail
Reported by
Public
Coordinates
37.780, -101.390

Hail, Kearny

When
June 20, 9:03 AM CST
Where
Kearny County, 10.79 mi NNW of Lakin White Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.100, -101.360

The hail ranged from dime to quarter size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329768, 329769, 329782, 329770, 329771, 329783, 329772, 329773, 329774, 329775, 329776, 329777, 329778, 329784, 329779, 329780, 329781.